What should be done if the clozapine treatment of a patient is interrupted, or they do not take their clozapine for a few days or longer?

Sudden, large increases in clozapine dosage have led to cardiovascular collapse and death, particularly in patients who are also taking respiratory depressant medication. This is a particular issue when clozapine has been stopped, when a patient has been non-adherent, or when a patient has taken substantially less clozapine than prescribed. Consistent adherence to clozapine is important. If the patient has not taken clozapine or has taken less clozapine than prescribed for more than two days, the prescribed dosage should be reduced. When determining this reduced clozapine dosage, the clinician should consider the duration of not taking clozapine or taking less clozapine, and the potential risks and benefits for the patient. As the time off clozapine increases from days to weeks, the patient will lose tolerance to sedation and orthostasis. The current label states that after cessation greater than 48 hours, the dose on the first day should not exceed 25 mg. However, when the period of cessation is relatively brief (e.g. 3-7 days) the dose may be increased to the previously therapeutic dose much more quickly than recommended for initial treatment. For those with longer periods of cessation, a longer titration will be needed, generally limited by the development of adverse effects. With regard to monitoring of neutrophils, if treatment is interrupted for less than 30 days, continue monitoring as before. If treatment is interrupted for 30 days or more, monitor as if it was a patient newly on clozapine. See the clozapine REMS for further information.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X